Alert archive / Minnesota / Tornado Warnings in 2015

Tornado Warning 6, NWS Aberdeen, SD

June 27, 2015Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this tornado warning at Jun 27, 2015, 9:37 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2015, 9:37 PM CDT (02:37 UTC)
Expired
Jun 27, 2015, 10:00 PM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WFUS53 KABR 280237
TORABR
MNC011-155-280300-
/O.NEW.KABR.TO.W.0006.150628T0237Z-150628T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT SAT JUN 27 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTH CENTRAL BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1000 PM CDT
    
* AT 936 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER DUMONT...OR NEAR WHEATON...MOVING
  SOUTHEAST AT 35 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  DUMONT AROUND 940 PM CDT.
  COLLIS AROUND 950 PM CDT.
  GRACEVILLE AND TRINITY LUTHERAN COUNTRY CHURCH AROUND 955 PM CDT.
  JOHNSON AROUND 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

THIS STORM HAS A HISTORY OF PRODUCING A TORNADO!

&&

LAT...LON 4550 9650 4579 9657 4586 9639 4573 9625
      4559 9625
TIME...MOT...LOC 0236Z 333DEG 32KT 4574 9646 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

FOWLE
1 follow-up statement
179 
WWUS53 KABR 280259
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT SAT JUN 27 2015

MNC011-155-280309-
/O.EXP.KABR.TO.W.0006.000000T0000Z-150628T0300Z/
TRAVERSE MN-BIG STONE MN-
959 PM CDT SAT JUN 27 2015

...THE TORNADO WARNING FOR SOUTHEASTERN TRAVERSE AND NORTH CENTRAL
BIG STONE COUNTIES WILL EXPIRE AT 1000 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER LARGE HAIL 
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4550 9650 4579 9657 4586 9639 4573 9625
      4559 9625
TIME...MOT...LOC 0258Z 333DEG 32KT 4574 9646 

$$

FOWLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 27, 6:46 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 27, 6:46 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SAT JUN 27 2015

.UPDATE...
ISSUED AT 644 PM CDT SAT JUN 27 2015

00Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 232 PM CDT SAT JUN 27 2015

THE SURFACE TROUGH CONTINUES TO DEEPEN AS INDICATED BY MSAS 3 HOUR
PRESSURE FALLS AROUND 3 MB ACROSS NORTH DAKOTA. THE FRONT NOW
EXTENDS FROM NORTHEAST NORTH DAKOTA THROUGH NORTHWEST SOUTH DAKOTA.
THERE IS SOME POOLING OF MOISTURE ALONG THE FRONT...ALTHOUGH MAINLY
ACROSS NORTH DAKOTA. MOST DEWPOINT READINGS ACROSS THIS CWA ARE
HOVERING IN THE UPPER 50S...AND TEMPERATURES RANGE FROM THE MID TO
UPPER 80S.  THE SPC MESOANALYSIS PAGE SHOWS ML CAPE VALUES IN THE
1000-1500 J/KG RANGE ACROSS THE NORTHERN CWA...AND 0-6 KM SHEAR
RANGES FROM 30 TO 40 KTS. WEAKER 0-1 KM SHEAR...WHICH IS LESS THAN
15 KTS. CURRENT ONGOING CONVECTION IS LIMITED TO SOUTHERN MANITOBA
AND FAR NORTHEAST NORTH DAKOTA...WHERE ENERGY FROM THE UPPER LEVEL
WAVE IS NOW HAVING AN INFLUENCE.

WHILE THE BEST SETUP FOR SEVERE STORMS REMAINS ACROSS NORTH
DAKOTA...THE UPPER LEVEL ENERGY IS EXPECTED TO DROP SOUTH
SOUTHEAST...HELPING TO INITIALIZE STORMS OVER OUR CWA...LIKELY IN
THE NEXT COUPLE OF HOURS. THE CAM SOLUTIONS SHOW THE MOST
WIDESPREAD AND INTENSE STORMS TO BE OVER OUR CWA BETWEEN 00Z-03Z
TONIGHT. INGREDIENTS ARE DEFINITELY IN PLACE FOR LARGE HAIL AND
DAMAGING WINDS. HOWEVER...WITH THE WEAK 0-1 KM SHEAR...AND MODELS
STILL SHOWING LCLS A LITTLE HIGHER THAN WHAT IS NORMALLY
EXPECTED...A LITTLE UNCERTAIN ON THE TORNADO POTENTIAL. CANT
COMPLETELY RULE OUT THE POSSIBILITY THOUGH...ESPECIALLY OVER FAR
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WHEN LOW LEVEL
SHEAR IS PROGGED TO INCREASE LATER THIS EVENING.

THIS SYSTEM IS QUICK TO EXIT THE REGION TONIGHT...AND A COUPLE OF
DRY DAYS SHOULD FOLLOW SUNDAY AND MONDAY. TEMPERATURES WILL REMAIN
ABOVE NORMAL HOWEVER. SPECIFICALLY ON MONDAY...WHEN HIGHS ARE AGAIN
PROGGED TO BE IN THE 90S.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 232 PM CDT SAT JUN 27 2015

NORTHWEST FLOW ALOFT WILL DOMINATE THE PATTERN DURING THE EXTENDED.
THIS MEANS CONTINUED CHANCES FOR INSTABILITY AND AFTERNOON/EVENING
TSTORMS. STUCK WITH THE SUPERBLEND SOLUTION FOR POPS AS MODELS ARE
WAFFLING A BIT ON BEST TIMING CHANCES FOR SHORTWAVE ACTIVITY.

TEMPERATURES WILL BE WARMEST ON TUESDAY AND THEN HIGHS WILL TOP OUT
IN THE UPPER 70S TO THE LOWER 80S FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 644 PM CDT SAT JUN 27 2015

THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OR AT PIR AND ATY
EARLY THIS EVENING. OTHERWISE...WINDS WILL TURN NORTHWEST AT 10 TO
20 MPH WITH VFR CONDITIONS THROUGH THE REST OF THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...MOHR
Hazardous weather outlook, Jun 27, 1:52 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
152 PM CDT SAT JUN 27 2015

MNZ039-046-SDZ003>011-015>023-037-281900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
152 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO PARTS OF NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
LATE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE OVER FAR NORTHEAST
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING FROM AROUND THE JAMES RIVER VALLEY AND POINTS EASTWARD
INTO WEST CENTRAL MINNESOTA.

SDZ033>036-045-048-051-281900-
STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-BUFFALO-
152 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT/SERR

In the hours before

Local storm report, Jun 27, 7:13 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 N RICHMOND LAKE REC A 45.59N  98.60W
06/27/2015  E1.00 INCH       BROWN              SD   PUBLIC

&&

EVENT NUMBER ABR1500494

FOWLE
Special weather statement, Jun 27, 7:29 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT SAT JUN 27 2015

SDZ018-280115-
SPINK SD-
729 PM CDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK COUNTY UNTIL
815 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TWIN LAKES...OR NEAR REDFIELD...MOVING SOUTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDFIELD...TULARE...GLENDALE COLONY...SPOTTSWOOD...SPINK COLONY AND
TWIN LAKES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4463 9813 4464 9860 4485 9864 4493 9838
TIME...MOT...LOC 0029Z 334DEG 38KT 4479 9846

SERR
Local storm report, Jun 27, 7:48 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     5 SSW TULARE            44.67N  98.55W
06/27/2015  M65 MPH          SPINK              SD   COCORAHS

&&

EVENT NUMBER ABR1500495

KG
Local storm report, Jun 27, 8:16 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             3 SW WHEATON            45.78N  96.54W
06/27/2015  E0.70 INCH       TRAVERSE           MN   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1500496

KG
Local storm report, Jun 27, 8:43 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
843 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             2 NW GRACEVILLE         45.59N  96.47W
06/27/2015  E1.50 INCH       TRAVERSE           MN   PUBLIC

&&

EVENT NUMBER ABR1500497

KG
Local storm report, Jun 27, 9:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
900 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             14 W WARNER             45.32N  98.78W
06/27/2015  E0.25 INCH       EDMUNDS            SD   PUBLIC

            A FEW TREES STRIPPED WITH PEA HAIL AND SOME CORN
            STRIPPED.

&&

EVENT NUMBER ABR1500498

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:52 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse38 min
Jun 27, 8:30 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse60 min
Jun 27, 9:09 PM CDTTornado Warning Tornado observedABRTraverse36 min
Jun 27, 9:57 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse18 min

Nearby

Tornado Warnings in Minnesota, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.